Virginia, 2003

Lightning Strike in Virginia, March 21, 2003

March 21, 2003 · NWS LWX · 1 event in 1 county or zone

A thunderstorm that moved through Culpeper County around 5:30 PM produced a lightning bolt that injured a man 3 miles northwest of Culpeper. A deputy sheriff was walking to his squad car parked in his driveway along Route 729 when a lightning bolt struck nearby.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A thunderstorm that moved through Culpeper County around 5:30 PM produced a lightning bolt that injured a man 3 miles northwest of Culpeper. A deputy sheriff was walking to his squad car parked in his driveway along Route 729 when a lightning bolt struck nearby. He fell to the ground after being shocked by the bolt and had no feeling below his waist. Using his arms, he dragged himself back into his home to call for help. He was taken to a local hospital and within a few hours regained feeling in his legs. On his property, two cars would not start after the computer ignition systems were damaged by the strike. Also, the radio in the squad car was fried by the bolt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 21, 3:00 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Mar 21, 3:00 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EST FRI MAR 21 2003

AFTER BEING IN THE SOUP MOST OF THE DAY...SOME SITES FINALLY STARTED
TO BREAK OUT IN THE AFTERNOON. WITH THE STRONG SOUTH AND SOUTHWEST
WINDS TEMPS IN THE FAR WEST ZONES EASILY CLIMBED INTO THE 70S.
LATEST SATELLITE/SURFACE OBS SHOW CLOUDS STILL LINGERING OVER THE
EAST ZONES. THIS HAS LIMITED THE INSTABILITY OVER THE FAR EAST. WITH
THE FRONT STILL PROGGED TO COME THROUGH THIS EVENING...BELIEVE THERE
WILL BE ENOUGH FORCING/INSTABILITY FOR SOME THUNDERSTORMS. MID LEVEL
COLD POOL NOT AS STRONG...BUT A FEW STRONG STORMS ARE STILL
POSSIBLE. PWATS ARE STILL CLOSE TO ONE INCH SO BRIEF HEAVY DOWNPOURS
ARE ALSO POSSIBLE. WILL CARRY CHANCE POPS EVERYWHERE UNTIL AROUND
MIDNIGHT. CROSS SECTIONS SHOW LOW LEVEL MOISTURE LINGERING ACROSS
THE REGION THROUGH TONIGHT. WILL GO PARTLY CLOUDY ON SATURDAY AS
AIRMASS ABOVE H7 IS REALLY DRY. PREFER MAV TEMPS FOR THE FIRST TWO
PERIODS...BASED ON CURRENT TRENDS.

.LONG TERM SAT NIGHT THROUGH FRI...
CONTINUES TO LOOK MOSTLY QUIET THROUGH THE MIDDLE OF NEXT WEEK. A
DRY CDFNT WILL MOVE THROUGH SAT NGT TO HELP COOL SUNDAY OFF BUT THIS
WILL BE SHORT LIVED. WAA RETURNS MON WITH SFC RDG OVERHEAD SHIFTING
E. TUE STILL LOOKS TO BE THE WARMEST DAY WITH TEMP GETTING NEAR 70
WITH GOOD SUNSHINE AND SW FLOW. NEXT SYSTEM WITH ASSOCIATED STRONG
CDFNT WILL AFFECT THE AREA BY WED/THU WI A CHC TRW. THEN IMPROVING
CONDITIONS BY FRIDAY WITH MORE SEASONAL TEMPS. 17

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Mar 21, 11:00 AM EST, 6 hours 30 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-212200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1100 AM EST FRI MAR 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND EARLY TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY TONIGHT.

ONCE CLOUDS BREAK OUT TODAY...TEMPERATURES ARE EXPECTED TO RISE
RAPIDLY. MOISTURE WILL ALSO BE ON THE INCREASE. A COLD FRONT WILL
THEN APPROACH THE AREA FROM THE WEST. BY THAT TIME THE AIRMASS OVER
THE AREA WILL BE MODERATELY UNSTABLE DUE TO THE EXPECTED
HEATING...STRONG WINDS AND COLD AIR ALOFT. STRONG TO DAMAGING WINDS
AND LARGE HAIL ARE POSSIBLE WITH THESE STORMS.

MAINSTEM RIVER FLOODING CONTINUES IN PARTS OF THE POTOMAC AND
RAPPAHANNOCK RIVER BASINS. REFER TO THE LATEST FLOOD STATEMENTS FOR
SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED EARLY THIS AFTERNOON.

09

In the hours before

Special weather statement, Mar 21, 11:45 AM EST, 5 hours 45 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-212300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1145 AM EST FRI MAR 21 2003

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING...

A COLD FRONT WILL APPROACH FROM THE WEST THIS AFTERNOON. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE FRONT.
ONCE CLOUDS BREAK OUT TODAY...TEMPERATURES ARE EXPECTED TO RISE
RAPIDLY. MOISTURE WILL ALSO BE ON THE INCREASE. BY THAT TIME THE
AIRMASS OVER THE AREA WILL BE MODERATELY UNSTABLE DUE TO THE
EXPECTED HEATING...STRONG WINDS AND COLD AIR ALOFT. SOME OF THE
STRONGER STORMS MAY CONTAIN DAMAGING WINDS AND LARGE HAIL.

THE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE EAST OF THE AREA
BY EARLY THIS EVENING...ENDING THE THREAT FOR SEVERE WEATHER.

MAINSTEM RIVER FLOODING CONTINUES IN PARTS OF THE POTOMAC AND
RAPPAHANNOCK RIVER BASINS. REFER TO THE LATEST FLOOD STATEMENTS FOR
SPECIFIC DETAILS.

SKYWARN ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

ND
Special weather statement, Mar 21, 4:16 PM EST, 1 hour 14 minutes before
VAZ030-031-041-042-212145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
416 PM EST FRI MAR 21 2003

AT 416 PM EST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
NINEVEH...MOVING EAST AT 25 MPH. THIS STORM WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 50 MPH AND SMALL HAIL. THE COMMUNITIES OF
DELAPLANE...MARSHALL...MIDDLEBURG...THE PLAINS...WHITE POST...
UPPERVILLE...PHILOMONT...LINDEN AND NINEVEH WILL BE AFFECTED BY THIS
STORM THROUGH 445 PM EST.

MMARGRAF
Special weather statement, Mar 21, 5:27 PM EST, 3 minutes before
VAZ041-051-212300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
527 PM EST FRI MAR 21 2003

AT 527 PM EST...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS EXTENDING FROM NEAR ALANTHUS TO NEAR CULPEPER...MOVING
EAST AT 20 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL
AND WIND GUSTS UP TO 50 MPH. THE COMMUNITIES OF CULPEPER...
REMINGTON...RIXEYVILLE...CARDOVA...CATALPA...ELKWOOD...
JEFFERSONTON...REVA...STEVENSBURG...BEALETON...MORRISVILLE AND OPAL
WILL BE AFFECTED BY THESE STORMS THROUGH 600 PM EST.

MMARGRAF

The radar

The Sterling radar (KLWX), 68 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Culpeper

When
March 21, 5:30 PM EST
Where
Culpeper County, 3 mi NW of Culpeper
Injuries
1 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

A deputy sheriff was struck by lightning while walking to his car.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347579.